Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 254, NWS North Platte, NE

July 16, 2009Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 16, 2009, 3:24 AM CDT for Frontier County, Nebraska. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2009, 3:24 AM CDT (08:24 UTC)
Expired
Jul 16, 2009, 4:15 AM CDT
In force
51 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Frontier County, NE

The radar

The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 3:25 AM CDTHAIL 0.754 Nw Stockville, NEA LARGE AMOUNT OF HAIL FELL...BUT THE LARGEST STONES WERE ONLY DIME TO PENNY SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 799 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
799 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.4
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 160824
SVRLBF
NEC063-160915-
/O.NEW.KLBF.SV.W.0254.090716T0824Z-090716T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 AM CDT THU JUL 16 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FRONTIER COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITY OF CURTIS...

* UNTIL 415 AM CDT

* AT 322 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR STOCKVILLE...OR 6 MILES SOUTHEAST OF
  CURTIS...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF EUSTIS BY 400 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4068 10057 4070 10032 4069 10021 4070 10020
      4070 10001 4070 9998 4069 9997 4051 9997
      4051 10055
TIME...MOT...LOC 0824Z 271DEG 28KT 4059 10040

$$
THER SERVICE BALTIMORE MD/WASHINGTON DC
424 AM EDT THU JUL 16 2009

ROWS INCLUDE...
   DAILY PREDOMINANT DAYTIME WEATHER 6AM-6PM
   FORECAST TEMPERATURES...EARLY MORNING LOW/DAYTIME HIGH
         PROBABILITY OF PRECIPITATION NIGHTTIME 6PM-6AM/DAYTIME 6AM-6PM
          - INDICATES TEMPERATURES BELOW ZERO
         MM INDICATES MISSING DATA


   FCST     FCST     FCST     FCST     FCST     FCST     FCST     
   TODAY    FRI      SAT      SUN      MON      TUE      WED      
   JUL 16   JUL 17   JUL 18   JUL 19   JUL 20   JUL 21   JUL 22   


...BALTIMORE/WASHINGTON METRO...
   BALTIMORE
   PTCLDY   PTCLDY   TSTRMS   MOCLDY   MOCLDY   MOCLDY   PTCLDY   
     /91    71/89    69/84    62/81    66/81    66/81    68/83    
      /30    20/30    50/50    20/20    30/30    30/30    30/30   

   WASHINGTON DC
   PTCLDY   PTCLDY   TSTRMS   MOCLDY   MOCLDY   MOCLDY   PTCLDY   
     /90    71/90    70/86    66/82    68/82    68/82    69/84    
      /30    20/30    50/50    20/20    20/30    30/30    30/30   


...EASTERN WEST VIRGINIA PANHANDLE...
   MARTINSBURG
   PTCLDY   PTCLDY   PTCLDY   PTCLDY   PTCLDY   PTCLDY   PTCLDY   
     /90    68/86    63/82    58/79    61/80    62/80    63/83    
      /20    10/30    50/30    10/10    10/30    20/30    30/30   

   PETERSBURG
   PTCLDY   TSTRMS   PTCLDY   PTCLDY   PTCLDY   PTCLDY   PTCLDY   
     /88    64/85    62/80    52/78    57/80    59/81    61/84    
      /20    20/50    60/30    10/10    10/30    20/30    30/30   


...MARYLAND EASTERN SHORE...
   EASTON
   PTCLDY   PTCLDY   TSTRMS   MOCLDY   MOCLDY   MOCLDY   PTCLDY   
     /87    72/88    68/84    65/80    68/80    68/79    69/82    
      /30    30/30    50/50    30/20    30/30    30/30    30/30   

   OCEAN CITY
   PTCLDY   PTCLDY   MOCLDY   MOCLDY   MOCLDY   MOCLDY   PTCLDY   
     /86    74/85    71/83    70/80    68/80    69/79    69/82    
      /30    30/30    50/30    30/20    30/30    40/40    40/30   

   SALISBURY
   PTCLDY   PTCLDY   MOCLDY   MOCLDY   MOCLDY   MOCLDY   PTCLDY   
     /88    73/86    72/85    68/83    66/82    66/81    67/84    
      /30    30/30    50/40    30/20    30/30    40/40    40/30   


...SOUTHERN MARYLAND...
   PATUXENT RIVER NAS
   PTCLDY   PTCLDY   TSTRMS   MOCLDY   MOCLDY   MOCLDY   PTCLDY   
     /88    72/87    71/83    70/80    70/80    70/79    70/82    
      /30    30/30    50/50    30/20    30/30    30/30    40/40   


...WESTERN MARYLAND...
   HAGERSTOWN
   PTCLDY   PTCLDY   PTCLDY   MOCLDY   PTCLDY   PTCLDY   PTCLDY   
     /89    68/87    63/83    57/79    61/79    62/79    63/83    
      /20    10/30    50/30    10/10    10/30    20/30    30/30   

   CUMBERLAND
   PTCLDY   PTCLDY   PTCLDY   PTCLDY   PTCLDY   PTCLDY   PTCLDY   
     /89    65/90    57/81    58/78    58/80    59/81    61/84    
      /20    10/40    50/30    10/10    10/20    20/30    30/20   

   OAKLAND
   PTCLDY   MOCLDY   MOCLDY   PTCLDY   PTCLDY   PTCLDY   PTCLDY   
     /80    63/78    55/69    53/68    55/71    55/72    58/74    
      /20    20/40    50/40    10/10    10/20    20/30    30/20   


$$
1 follow-up statement
000 
WWUS53 KLBF 160844
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 AM CDT THU JUL 16 2009

NEC063-160915-
/O.CON.KLBF.SV.W.0254.000000T0000Z-090716T0915Z/
FRONTIER NE-
344 AM CDT THU JUL 16 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTHEASTERN FRONTIER COUNTY...

AT 343 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR STOCKVILLE...
OR 10 MILES SOUTHEAST OF CURTIS...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 18 MILE MARKER 20 BY 405 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4068 10057 4070 10032 4069 10021 4070 10020
      4070 10001 4070 9998 4069 9997 4051 9997
      4051 10055
TIME...MOT...LOC 0844Z 274DEG 19KT 4055 10036

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:20 AM CDT, 4 minutes earlier.

Area forecast discussion, Jul 16, 3:20 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
320 AM CDT THU JUL 16 2009

.DISCUSSION...
CONVECTION BLOSSOMING THIS MORNING ACROSS SOUTHWEST NEB...NOT
EXACTLY WHERE ANY GUIDANCE SHOWING IT BUT WATER VAPOR AND
SPECIFICALLY UPSTREAM PROFILERS HINT AT WEAK DISTURBANCE DROPPING
THROUGH WY/CO ROCKIES. A FEW STORMS SHOWING SOME INITIATIVE AND
COULD BE PUTIING DOWN 3/4 INCH HAIL. MUCAPE AND DECENT SHEAR MOST
FAVORABLE ACROSS W.NEB WHERE ASCENT IS BEING AIDED BY LLVL JET WHICH
SHOULD VEER THROUGH NEXT FEW HOURS AND SPREAD CONVECTION INTO
CENTRAL NEB. FARTHER NORTH LAST FEW DAYS OF GUIDANCE COMING TO
FRUITION WITH FAIRLY STRONG LINE OF CONVECTION FROM FAR NORTHEAST
CWA INTO BLACK HILLS IS TRENDING ESE. BUFKIT CONTINUES TO HINT AT
SUPERCELL POSSIBILITIES AND FEW STORMS ACROSS SDAKT INTENSIFYING AS
THEY DROP SOUTHWARD AS WELL. HAVE PLACED HIGHEST POPS IN EASTERN
HALF OF CWA FOR THIS MORNING. PCPN/CLOUDS SHOULD HAMPER TEMPS TODAY
AND KEPT TREND OF COOLER TEMPS IN EASTERN CWA. WITH HIGH BUILDING IN
ACROSS UPPER MS VALLEY INCREASING UPSLOPE INTO HIGHER TERRAIN TO
WEST EXPECT BEST CHANCES THROUGH EVENING WILL BE WEST OF CWA AND
MOST LIKELY WILL NOT SURVIVE PAST SUNSET WITH NOT LLVL JET SUPPORT.
NAM STILL HINTING AT POSSIBILITY OF EARLY MORNING CONVECTION IN FAR
WEST WITH UPPER JET MAXIMA MOVING THROUGH NW FLOW AND WEAK WAVE
INTERACTION WITH BOUNDARY ALONG HIGH PLAINS. HAVE PUT 14 POPS IN FOR
NOW WITH CONFIDENCE STILL NOT HIGH ENOUGH THIS WILL BE IN LBF CWA.
BETTER CHANCES LOOK TO BE FRIDAY AFTERNOON EVENING IN THE WEST WHEN
STRONGER JET ROTATES THROUGH AGAIN AND THETA E RIDGE ALONG HIGH
PLAINS LIGHTS UP. HAVE INCREASED POPS ATTM IN THE SOUTHWEST AND
SHEAR IS DECENT ENOUGH THAT ROTATING STORMS COULD DEVELOP. COOL
CONDITIONS LOOK TO PERSIST IN THIS PATTERN UNTIL MONDAY WHEN NEXT
STRONG NORTHERN STREAM SYSTEM DROPS INTO CANDIAN PRAIRIES AND
SQUEEZES UPPER RIDGE ACROSS PLAINS AGAINST GREAT LAKES LOW.
INSTABILITY WILL PUSH OFF HIGHER TERRAIN INTO CENTRAL NEBRAKA FOR
BETTER PCPN CHANCES INTO EARLY NEXT WEEK.

&&

.AVIATION...
SCATTERED TSTMS ONGOING ACROSS SWRN NEBR. A BRIEF TSTM MAY AFFECT
KLBF IN THE NEXT FEW HOURS...WITH THE POTENTIAL PERSISTING INTO THIS
AFTERNOON. MAY NEED TO UPDATE KLBF TAF AND WILL MONITOR. SCATTERED
TSTMS ACROSS SRN SD MAY DROP INTO KVTN AFT 10Z. CURRENT TAF HAS
TEMPO FROM 11-13Z FOR THIS. PREVAILING WINDS FOR BOTH TAF SITES
SHOULD BE NORTHEAST AOB 10KTS...ALTHOUGH VARIABLE...ESPECIALLY NEAR
TSRA.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13/KAR
Hazardous weather outlook, Jul 15, 3:20 PM CDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
320 PM CDT WED JUL 15 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-161000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
320 PM CDT WED JUL 15 2009 /220 PM MDT WED JUL 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORM DEVELOPMENT IS POSSIBLE IN THE WEST THIS
EVENING...THEN A BETTER CHANCE FOR THUNDERSTORM DEVELOPMENT
OVERNIGHT ACROSS CENTRAL NEBRASKA. TONIGHT AS THE LOW LEVEL JET
INCREASES AS A WEAK COLD FRONT DROPS SOUTHEAST INTO NORTH CENTRAL
NEBRASKA...WHERE SCATTERED COVERAGE OF THUNDERSTORMS IS EXPECTED. A FEW OF
THE STRONGER STORMS MAY CONTAIN BRIEF HEAVY RAIN...GUSTY WINDS AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED TO LINGER THURSDAY AS THE COLD FRONT
ADVANCES INTO KANSAS. THUNDERSTORM CHANCES WILL AGAIN INCREASE
SUNDAY THROUGH TUESDAY AS SOUTHERLY WINDS TRANSPORT MOISTURE FROM
THE GULF OF MEXICO INTO THE OUTLOOK AREA. STRONG AFTERNOON HEATING
WILL CAUSE THUNDERSTORMS TO DEVELOP ACROSS THE HIGHER TERRAIN OF
WYOMING AND SOUTHWEST SOUTH DAKOTA WHICH WILL BE FAVORED TO TRACK
SOUTHEAST ACROSS WESTERN AND NORTH CENTRAL NEBRASKA MAINLY DURING
THE OVERNIGHT HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:29 AM CDTSevere Thunderstorm WarningLBFPerkins46 min
Jul 16, 3:49 AM CDTSevere Thunderstorm WarningLBFFrontier41 min
Jul 16, 3:55 AM CDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins65 min
Jul 16, 4:10 AM CDTSevere Thunderstorm WarningLBFKeith, Lincoln65 min
Jul 16, 4:39 AM CDTSevere Thunderstorm WarningLBFBoyd, Holt21 min
Jul 16, 4:46 AM CDTAreal Flood AdvisoryLBFLincoln3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.